Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 154, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2022, 1:24 PM MST for Mohave County, Arizona. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2022, 1:24 PM MST (20:24 UTC)
- Expired
- Aug 12, 2022, 2:15 PM MST
- In force
- 51 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:00 PM MST | FLASH FLOOD | 4 Wnw Golden Valley, AZ | SWIFT WATER RESCUE OF AN INDIVIDUAL WHO DROVE INTO A FLOODED WASH AND WAS SWEPT AWAY. |
| Aug 12, 2:05 PM MST | FLASH FLOOD | 4 Wnw Golden Valley, AZ | MOHAVE COUNTY ROADS REPORTED THAT NORTH ESTRELLA ROAD WAS CLOSED DUE TO FLOODING FROM WEST CHINO DRIVE TO WEST ZUNI DRIVE. |
| Aug 12, 2:15 PM MST | FLASH FLOOD | 4 W Golden Valley, AZ | MOHAVE COUNTY ROADS REPORTED THAT WEST CHINO DRIVE WAS CLOSED FROM NORTH MILKY WAY ROAD TO NORTH ESTRELLA ROAD DUE TO FLOODING. |
| Aug 12, 2:20 PM MST | FLASH FLOOD | 5 Sw Golden Valley, AZ | MOHAVE COUNTY ROADS REPORTED THAT SOUTH ESTRELLA ROAD WAS CLOSED FROM HIGHWAY 68 TO WEST SHINARUMP DRIVE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 2186 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276
WGUS55 KVEF 122024
FFWVEF
AZC015-122115-
/O.NEW.KVEF.FF.W.0154.220812T2024Z-220812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
124 PM PDT Fri Aug 12 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West Central Mohave County in northwestern Arizona...
* Until 215 PM MST.
* At 124 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across Golden Valley. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Golden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3529 11440 3528 11409 3526 11398 3514 11402
3501 11414 3499 11428 3508 11437
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV2 follow-up statements
770
WGUS75 KVEF 122046
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
146 PM PDT Fri Aug 12 2022
AZC015-122115-
/O.CON.KVEF.FF.W.0154.000000T0000Z-220812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
146 PM MST Fri Aug 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST THIS
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...
At 146 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across Golden Valley with observed rain rates of over an inch
in 30 minutes. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Golden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3529 11440 3528 11409 3526 11398 3514 11402
3501 11414 3499 11428 3508 11437
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV958
WGUS75 KVEF 122114
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
214 PM PDT Fri Aug 12 2022
AZC015-122124-
/O.EXP.KVEF.FF.W.0154.000000T0000Z-220812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
214 PM MST Fri Aug 12 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST THIS AFTERNOON FOR
WEST CENTRAL MOHAVE COUNTY...
A new Flash Flood Warning has been issued for this area, replacing
this one.
A Flood Watch remains in effect until 100 AM MST Sunday for portions
of northwest Arizona, southeast California and Nevada.
LAT...LON 3529 11440 3528 11409 3526 11398 3514 11402
3501 11414 3499 11428 3508 11437
$$
JVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:08 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 12, 10:08 AM MST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1008 AM PDT Fri Aug 12 2022 .SYNOPSIS...Moist monsoonal flow will remain in place through the week keeping temperatures at or below average with daily thunderstorm chances, mainly for the eastern Mojave Desert and Southern Great Basin. Further west across the Sierra and Western Mojave Desert, generally dry weather expected over the weekend with increasing storm chances next week. && .UPDATE...Showers and isolated thunderstorms were develop early this morning across eastern Lincoln and northern Clark counties aided by an upper level circulation which was depicted in the SPC 700-400mb differential vorticity advection analysis. However, this was not indicated by the latest HRRR which still forecasts an active day of thunderstorms driven mainly by surface heating and outflow interaction. Another feature to watch is the crest of an easterly wave between Lake Havasu and Yuma which was initiating thunderstorms this morning. This may enhance thunderstorm development up into southeast San Bernardino County. Meanwhile, these disturbances and surface heating have a very moist and unstable air mass to work with over Clark, Lincoln, Mohave and eastern San Bernardino counties where a Flood Watch is in effect. Slow moving storms and heavy rainfall can be expected anywhere in this area today. No significant changes needed to the going forecast. -Adair && .PREV DISCUSSION...238 AM PDT .SHORT TERM...through this evening. After an eventful evening, convection has ceased early this morning with the radar devoid of any echoes as of 2am. Moisture remains plentiful today with a continued weak steering flow of ~5 knots or less with in an environment characterized by 150-180% of normal precipitable water values. This translates to another day of slow moving thunderstorms capable of very heavy downpours and flash flooding. This evenings 00z HREF guidance depicts the greatest risk for heavy precipitation across the mountains of Clark and Mohave counties, as well as eastern Lincoln County. Given the anomalous moisture and slow storm motion expected, issued a broad Flash Flood Watch for today through midnight for most of Lincoln, Clark, eastern San Bern, and Mohave Counties. While I don't necessarily anticipate a repeat performance in the Las Vegas Valley with widespread activity, storms forming near the Spring Mountains or McCullough Range may tend to drift into the valley in the afternoon with an attendant flood risk. .LONG TERM...This weekend and much of next week. Little change over the weekend with rich monsoonal moisture remaining entrenched across the Mojave Desert with a weak southerly steering flow persisting. While daily storm coverage remains uncertain, flash flood risk will persist given continued slow storm motion and efficient rainfall rates. With cloud cover and scattered precipitation, temperatures will be kept in check and remain generally at or below average across the region. As we head into next week, the monsoon shows little sign of slowing down with rich moisture locked in place across the Mojave Desert and southern Great Basin. Meanwhile, high pressure builds into the northern Great Basin which could shift the steering flow to a more north or northeasterly direction for a few days, a favorable pattern for thunderstorm complexes moving into the lower deserts. Aside from the daily storm chances, temperatures will remain at or below normal through the period, with the greatest departures from normal across the eastern Mojave Desert where deeper monsoonal moisture will be hanging around. && .AVIATION...For Harry Reid....Expect the remainder of the night to be dry with light winds and a variable amount of clouds at all TAF sites. Expectations are for storms developing between 11 am and noon today before potentially moving or developing in the valley. The primary concerns for terminal impacts include brief heavy rain, gusty outflow winds, and lightning. Outside of any thunderstorm influences, expect southerly winds around 6-8 kts. For the rest of southern Nevada, northwest Arizona and southeast California...Expect the remainder of the night to be dry with light winds and a variable amount of clouds at all TAF sites. Expectations are for storms developing between 11 am and noon today before potentially affecting TAF sites in the Las Vegas Valley and the Colorado River Valley after 21z and lasting through mid-late evening. Possible storm impacts at TAF sites include Brief heavy rain, gusty outflow winds, and lightning. KDAG could see isolated storms after 22z while KBIH should remain dry. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Outler AVIATION...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 12, 12:20 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 4 NNE SPRING VALLEY 36.16N 115.22W
08/11/2022 CLARK NV PUBLIC
SOCIAL MEDIA VIDEO SHOWS STREET FLOODING ON
WEST CHARLESTON BOULEVARD WITH VEHICLES
DRIVING THROUGH IT. ESTIMATED TO BE 1-1.5
DEEP.
&&
MWThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:25 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 6:34 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 12, 12:54 AM MST | Flood Watch | VEF | Mohave | 3 days |
| Aug 12, 10:42 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Aug 12, 12:05 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 12, 12:39 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 12, 1:45 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Aug 12, 1:53 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 12, 2:14 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Aug 12, 3:10 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 12, 4:36 PM MST | Flash Flood Warning | VEF | Mohave | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.